Signs and Treatment
Hydrocodone is a commonly prescribed pain reliever most commonly sold under the brand name Vicodin. It belongs to a group of drugs known as narcotic analgesics.
Each tablet contains 5 milligrams of hydrocodone and 325 milligrams of acetaminophen. Some tablets can contain as much as 10 milligrams of hydrocodone and 660 milligrams of acetaminophen.
When used as prescribed and for a short period, hydrocodone is safe and effective. However, due to its effects, it is misused which can frequently lead to addiction.
Hydrocodone use and abuse has shown dramatic growth in recent years and has been a topic of great concern.
Hydrocodone is the most commonly prescribed opioid in the United States, counting more than 83.6 million prescriptions in 2017.1 In 2011, hydrocodone and oxycodone were two of the most common narcotic pain relievers in emergency department visits involving nonmedical use.2
As a result, there has been an increase in emergency room visits, incidence of side effects, and unintentional deaths.
Since hydrocodone is equivalent to morphine on a 1-to-1 ratio, dosages higher than 50 milligrams increase the likelihood of an overdose. Acetaminophen dosages should not exceed 4000 mg in a day as the drug can build up in the bloodstream over time.
The amount of hydrocodone that can lead to an overdose varies from person to person, depending on factors such as:
Some of the most common signs of hydrocodone overdose include but are not limited to:
If a person is overdosing from hydrocodone, they may have symptoms that include:
Globally, about 0.5 million people die due to drug use. Around 70% of these deaths are opioid-related, and 30% are caused by overdose. According to the World Health Organization, nearly 115,000 people died of opioid overdose in 2017.3
A hydrocodone overdose may be accidental where a person takes more than the doctor recommended in a day. It can also be intentional where a person takes increasingly large doses to either hurt themselves or in an attempt to overcome the tolerance the body had developed to feel the effects.
Taking the drug in combination with other substances that affect the central nervous system, such as sedatives, tranquilizers, and hypnotics increases the likelihood of overdose.
Doctors may use the overdose-reversal drug Narcan or naloxone if breathing is very slow or deep. Naloxone may also be administered if doctors feel that the overdose can lead to death. If the person’s breathing is OK, doctors may use activated charcoal or laxatives to clean the toxins out of the body.
There are many treatment options available for hydrocodone addiction, including:
Inpatient Treatment involves living on-site at a drug rehab center while participating in different activities, including one-on-one therapy sessions and group meetings.
Outpatient Treatment is more suitable for people suffering from a mild case of addiction. It involves living off-site but attending activities at the facility 1 to 2 times per week.
Intensive Outpatient Treatment is a more intense form of Outpatient Treatment. Patients live off-site but attend one-on-one and group meetings on-site 3 to 4 times per week.
During individual counseling, patients attend one-on-one therapy sessions with a substance abuse counselor to discuss the mental and emotional aspects of the addiction.
Group therapy includes attending group sessions run by a substance abuse counselor. Groups generally meet once or twice each week, for an hour or two.
Partial hospitalization is a step-down from 24-hour care in inpatient treatment or replaces the need for an inpatient hospital stay. Patients receive treatment 3-5 days a week for about 4-6 hours each day but do not stay overnight at the facility.
This information should not replace a visit to a doctor or treatment center. If you are concerned that you or a loved one might be suffering from a hydrocodone addiction, ask for professional help today.
If you or a loved one needs help, please call us at
(888) 744-9969 and our team at Blueprints For Recovery in Arizona will help.